Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 190, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2020, 11:22 PM CDT for McPherson County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 11:22 PM CDT (04:22 UTC)
- Expired
- Jul 10, 2020, 12:00 AM CDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County McPherson County, NE
The radar
The North Platte radar (KLNX), 63 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted.
007
WUUS53 KLBF 100422
SVRLBF
NEC117-100500-
/O.NEW.KLBF.SV.W.0190.200710T0422Z-200710T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1122 PM CDT Thu Jul 9 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southern McPherson County in west central Nebraska...
* Until midnight CDT.
* At 1122 PM CDT, a severe thunderstorm was located 13 miles west of
Tryon, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tryon and Schnick Lake.
This includes the following highways...
Highway 92 between mile markers 188 and 209.
Highway 97 between mile markers 18 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4164 10135 4162 10095 4140 10072 4140 10111
TIME...MOT...LOC 0422Z 297DEG 47KT 4161 10121
HAIL...1.25IN
WIND...60MPH
$$
CDC2 follow-up statements
641
WWUS53 KLBF 100440
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1140 PM CDT Thu Jul 9 2020
NEC117-100500-
/O.CON.KLBF.SV.W.0190.000000T0000Z-200710T0500Z/
McPherson NE-
1140 PM CDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHERN MCPHERSON COUNTY...
At 1140 PM CDT, a severe thunderstorm was located 11 miles west of
Tryon, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tryon and Schnick Lake.
This includes the following highways...
Highway 92 between mile markers 188 and 209.
Highway 97 between mile markers 18 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4157 10128 4157 10090 4140 10072 4140 10111
TIME...MOT...LOC 0440Z 315DEG 24KT 4151 10115
HAIL...1.25IN
WIND...60MPH
$$
CDC660
WWUS53 KLBF 100500
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1200 AM CDT Fri Jul 10 2020
NEC117-100510-
/O.EXP.KLBF.SV.W.0190.000000T0000Z-200710T0500Z/
McPherson NE-
1200 AM CDT Fri Jul 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCPHERSON COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4157 10128 4157 10090 4140 10072 4140 10111
TIME...MOT...LOC 0500Z 297DEG 47KT 4142 10091
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:42 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 9, 6:42 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 642 PM CDT Thu Jul 9 2020 .SYNOPSIS... Issued at 300 PM CDT Thu Jul 9 2020 Left over mesoscale complex from Wednesday night split into two main areas wit hone moving across the Midwest and the other diving southeast across eastern KS/OK. Upper low located over southern MB also moving northeast while next upper low continues to move onshore in southern BC. Otherwise a fairly typical summertime pattern has set up across the southern U.S. leaving western and north central NE in zonal flow aloft. Several embedded PV anomalies within the zonal flow across the central Rockies as noted subtly in water vapor imagery. Also seen in satellite imagery is what left of an undular bore that moved quickly southwest through the area early this morning, located across the Panhandle into southwest NE. Stable air behind this feature noted as well. Numerous other boundaries have been seen on radar though not associated with cloud cover. && .SHORT TERM...(This evening through Friday night) Issued at 300 PM CDT Thu Jul 9 2020 Tonight...subtle short wave troughs embedded within the weak zonal flow aloft will provide larger scale lift across the High Plains this afternoon and evening as easterly upslope flow remains in place at the surface. The larger scale lift is maximized by late evening as the nocturnal LLJ get organized across the Panhandle providing isentropic lift co-located with best low level moisture. Models differ on how this gets resolved with respect to convective initiation or in some case none at all. With all of the left over boundaries from last nights convection, lack of large scale lift during peak heating will likely mean convective initiation will be relegated to terrain features such as the Laramie range again as well as possibly the Pine ridge area of northwest NE. This line of thought agrees fairly well with current solutions offered by the HRRR and to some degree several other CAM ensemble members. However, pattern recognition of a post-frontal regime during convective season would suggest terrain-based initiation west of the area should track southeastward toward higher low level moisture and LLJ which would primarily affect the eastern Panhandle and far southwest NE. So confidence in the convective evolution is only moderate at best. Any storm in this environment will be in an area of decent deep layer shear and moderate CAPE, especially in the Panhandle. This does coincide with the SPC slight risk area and their line of thought. Overnight will see the LLJ veering to southerly and the low level moist axis expanding further into southwest NE. this scenario under the larger scale slowly rising heights may favor stratus and/or fog. See further discussion in the aviation section. For Friday...weak upper height rises continue across the Great Basin and southern Rockies while the next upper low moves across the northern Rockies. This promotes upper level jet enhancement leading to better large scale lift across the northern High Plains into the Dakotas by late afternoon. Meanwhile the aforementioned low level moisture axis shifts/expands eastward as deeper mixing occurs further west in the drier air and better insolation. This will mix the dryline eastward as well which should place the dryline boundary across the western Sandhills into north central NE by late afternoon. East of this feature will lie a very unstable environment, however capped to deep vertical mixing due to a strong warm, subsidence layer aloft. Deep layer shear would also be favorable in this area, however larger scale models are consistent in not developing convection along this boundary due to this existing cap and the lack of large scale lift to remove the cap. However, a few CAM members do develop convection leading to uncertainty in forecast evolution. In general, better large scale lift and associated mesoscale focus boundaries will exist across the Dakotas to promote vigorous convection by late afternoon. Models also fairly consistent in developing one or two large convection complexes which will track southeast across the Dakotas and into northeast NE overnight. Northeastern portion of the forecast area will be in the vicinity of this track so slight risk warranted there. POPs will be included for areas along and east of the dryline boundary, but confidence is low at this point. Temperatures overnight will be near climatological norms, while highs will rise again to above averages for this time of year for Friday. Winds a little stronger out of the south to southwest during the day and temps may be slow to climb early due to cloud cover. .LONG TERM...(Saturday through Thursday) Issued at 300 PM CDT Thu Jul 9 2020 For the weekend...upper level ridging builds across the southwestern United States through the weekend as the previously mentioned expansive upper low across BC moves eastward across southern Canada. Though the heights build there will still be opportunities for thunderstorm development especially when originating along the higher terrain further west. Coverage looks scattered at best. For Monday and beyond...Great Basin ridging gets flattened as the upper low continues to move across southern Canada and the northern portion of the U.S. This will set the stage for better large scale lifting as faster zonal flow develop across the area. This should lead to better confidence in development as well as better coverage Monday through Wednesday. Temps will likely remain at or slightly above average for this time of year in the upper 80s to lower 90s in the south, likely slightly less than average in the north. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 642 PM CDT Thu Jul 9 2020 VFR is generally expected across western and north central Nebraska tonight and Friday. Isolated thunderstorms are possible this evening (00z-05z) affecting areas along and west of highway 61. Isolated thunderstorms are possible across ncntl Nebraska Friday afternoon (21z-00z). Otherwise, VFR will prevail across the region. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...CDC
Hazardous weather outlook, Jul 9, 2:51 PM CDT, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 251 PM CDT Thu Jul 9 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-102000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 251 PM CDT Thu Jul 9 2020 /151 PM MDT Thu Jul 9 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Thunderstorms are possible late this afternoon and evening across portions of western and north central Nebraska. The greatest risk for severe weather is west of a line from Rushville, to Stapleton, to Eustis. Possible hazards include large hail, strong winds, and an isolated tornado. Good atmospheric instability combined with an inflow of atmospheric moisture from the south will create an environment favorable for storm development. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Thunderstorms will also be possible on Friday afternoon and Friday night across western and north central Nebraska due to development of a surface low pressure system near the front range and a strong upper level disturbance moving over the area. The greatest risk for severe weather is east of a line from Gordon to Callaway. Large hail, strong winds, and an isolated tornado are possible with these storms. In addition, there is a threat for heavy rain east of a line from Sparks to Burwell. Thunderstorms will be possible Monday night through Wednesday across portions of western and north central Nebraska. At this time, the threat for severe storms is uncertain. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Meltzer/Jacobs
In the hours before
Special weather statement, Jul 9, 9:33 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
933 PM CDT Thu Jul 9 2020
NEZ023-024-035-036-100315-
Hooker NE-Grant NE-Arthur NE-McPherson NE-
933 PM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR...EAST
CENTRAL GRANT...SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON
COUNTIES UNTIL 1015 PM CDT/915 PM MDT/...
At 933 PM CDT/833 PM MDT/, Doppler radar was tracking a strong
thunderstorm 19 miles southeast of Whitman, or 21 miles northeast of
Arthur, moving southeast at 10 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Carr Lake, Big Lamunyon Flats, East Cody Lake and Shimmons Lake.
This includes Highway 97 between mile markers 45 and 51.
LAT...LON 4190 10159 4191 10149 4203 10145 4178 10093
4156 10120
TIME...MOT...LOC 0233Z 318DEG 8KT 4178 10139
CDCLocal storm report, Jul 9, 10:01 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1001 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 1 NNE ASHBY 42.04N 101.93W
07/09/2020 M1.00 INCH GRANT NE TRAINED SPOTTER
0943 PM HAIL 1 SSE ASHBY 42.02N 101.93W
07/09/2020 M0.88 INCH GRANT NE TRAINED SPOTTER
&&
RKULIKSpecial weather statement, Jul 9, 10:49 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
949 PM MDT Thu Jul 9 2020
NEZ058-069-100430-
Chase NE-Perkins NE-
949 PM MDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND
NORTHWESTERN CHASE COUNTIES UNTIL 1030 PM MDT...
At 949 PM MDT, Doppler radar was tracking a strong thunderstorm near
Venango, or 15 miles west of Grant, moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Grant, Venango, Brandon and Wanamaker State Wildfire Management Area.
This includes Highway 61 between mile markers 46 and 63.
LAT...LON 4050 10169 4070 10205 4088 10206 4090 10204
4080 10146
TIME...MOT...LOC 0349Z 286DEG 25KT 4082 10201
CDCSpecial weather statement, Jul 9, 11:00 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
1100 PM CDT Thu Jul 9 2020
NEZ023-035-036-100445-
Grant NE-Arthur NE-McPherson NE-
1100 PM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...SOUTHEASTERN GRANT AND
SOUTHWESTERN MCPHERSON COUNTIES UNTIL 1145 PM CDT/1045 PM MDT/...
At 1100 PM CDT/1000 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Arthur, moving southeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Arthur, Haythorn Lake, Lena, Sand Puddin Lake, Flatts, Cogill Lake,
McKeag, Calora, Jensen Lake, Green Lake, Bucktail Lake, Three Mile
Lake, Velma, Diamond Bar Lake and Bucktail.
This includes the following highways...
Highway 61 between mile markers 111 and 141.
Highway 92 between mile markers 165 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4179 10191 4181 10146 4174 10143 4140 10112
4140 10186
TIME...MOT...LOC 0400Z 335DEG 25KT 4170 10161
CDCLocal storm report, Jul 9, 11:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1113 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM NON-TSTM WND GST 2 NW CRESCENT LAKE NWR 41.76N 102.44W
07/09/2020 M67 MPH GARDEN NE MESONET
MESONET STATION RESN1 CRESCENT LAKE.
&&Local storm report, Jul 9, 11:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1121 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL 18 NE WHITMAN 42.25N 101.34W
07/09/2020 E1.75 INCH CHERRY NE PUBLIC
REPORT WITH PHOTO VIA SOCIAL MEDIA. TIME ESTIMATED FROM
RADAR.
&&
NMJThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:08 PM CDT | Special Weather Statement | LBF | Grant, Sheridan | 52 min |
| Jul 9, 8:59 PM CDT | Special Weather Statement | LBF | Hooker | 46 min |
| Jul 9, 9:28 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Sheridan | 47 min |
| Jul 9, 9:33 PM CDT | Special Weather Statement | LBF | McPherson | 42 min |
| Jul 9, 10:19 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant, Hooker, McPherson | 41 min |
| Jul 9, 10:46 PM CDT | Areal Flood Advisory | LBF | Arthur, Grant, Hooker, McPherson | 66 min |
| Jul 9, 10:49 PM CDT | Special Weather Statement | LBF | Chase | 41 min |
| Jul 9, 11:00 PM CDT | Special Weather Statement | LBF | Arthur | 45 min |
| Jul 9, 11:26 PM CDT | Special Weather Statement | LBF | Keith | 49 min |
| Jul 9, 11:37 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 23 min |
| Jul 9, 11:46 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 59 min |
| Jul 10, 12:30 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 50 min |
| Jul 10, 12:33 AM CDT | Special Weather Statement | LBF | Custer | 42 min |
| Jul 10, 11:39 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 51 min |
| Jul 10, 11:50 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 40 min |
| Jul 10, 12:22 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 38 min |
| Jul 10, 12:52 PM CDT | Special Weather Statement | LBF | Brown | 38 min |
| Jul 10, 1:03 PM CDT | Special Weather Statement | LBF | Rock | 42 min |
| Jul 10, 1:32 PM CDT | Special Weather Statement | LBF | Cherry | 43 min |
| Jul 10, 1:48 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 42 min |
| Jul 10, 2:26 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Thomas | 49 min |
| Jul 10, 2:59 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 46 min |
| Jul 10, 3:33 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 42 min |
| Jul 10, 3:59 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 46 min |
| Jul 10, 4:26 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 49 min |
| Jul 10, 4:39 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 51 min |
| Jul 10, 5:00 PM CDT | Flash Flood Warning | LBF | Custer | 111 min |
| Jul 10, 5:13 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 37 min |
| Jul 10, 5:29 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.